A healthcare worker in Alaska with no history of allergies had a serious allergic reaction after getting Pfizer’s coronavirus vaccine on Tuesday.
The middle-aged worker had an anaphylactic reaction that began 10 minutes after receiving the vaccine at Bartlett Regional Hospital in Juneau. And as a result, the worker had to stay in the hospital overnight. She experienced a rash over her face and torso, shortness of breath, and an elevated heart rate.
According to CNN, doctors at the hospital say the reaction was not life-threatening.
“I was concerned about an anaphylactic reaction so gave her the standard treatment of a dose of intramuscular epinephrine, and she responded immediately,” Dr Lindy Jones, an attending physician at the hospital, told a news briefing. “She was also given antihistamines.”
This healthcare worker was one of two who had an allergic reaction to the vaccine. However, the other worker was treated for less severe symptoms after being injected and felt fine within an hour and was released, hospital officials said.
“We expected that a side effect like this could occur after reports of anaphylaxis were made in England after people there received the Pfizer-BioNTech COVID-19 vaccine,” Alaska’s Chief Medical Officer Dr Anne Zink said.
“All sites that are approved to provide vaccinations in Alaska must have medications on hand to deal with an allergic reaction and that was the case in Juneau.”